Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 33, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 23, 2008, 2:50 PM CDT for Jefferson County, Shawnee County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2008, 2:50 PM CDT (19:50 UTC)
- Expired
- Apr 23, 2008, 3:16 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Jefferson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 49 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 939 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 231949
SVRTOP
KSC087-177-232030-
/O.NEW.KTOP.SV.W.0033.080423T1950Z-080423T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
250 PM CDT WED APR 23 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL SHAWNEE COUNTY IN EAST CENTRAL KANSAS...
SOUTHWESTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...
* UNTIL 330 PM CDT
* AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR PAULINE...OR 7 MILES SOUTH
OF TOPEKA...MOVING NORTH AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
CENTRAL TOPEKA...
TECUMSEH...
GRANTVILLE...
MERIDEN...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 173 AND 185.
IF YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE
LIKELY IN SEVERE THUNDERSTORMS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3921 9554 3891 9558 3895 9581 3921 9583
3921 9581
TIME...MOT...LOC 1950Z 183DEG 13KT 3896 9570
$$
HARDING1 follow-up statement
000
WWUS53 KTOP 232016
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
316 PM CDT WED APR 23 2008
KSC087-177-232026-
/O.CAN.KTOP.SV.W.0033.000000T0000Z-080423T2030Z/
JEFFERSON-SHAWNEE-
316 PM CDT WED APR 23 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHAWNEE AND
SOUTHWESTERN JEFFERSON COUNTIES HAS BEEN CANCELLED...
AT 316 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WOULD
STILL OCCUR FROM THE THUNDERSTORMS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3921 9554 3891 9558 3895 9581 3921 9583
3921 9581
TIME...MOT...LOC 2016Z 183DEG 13KT 3905 9569
$$
HARDINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:21 AM CDT, 11 hours 29 minutes earlier.
Area forecast discussion, Apr 23, 3:21 AM CDT, 11 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 321 AM CDT WED APR 23 2008 .DISCUSSION... SOUTHEAST SIDE OF SURFACE HIGH PRESSURE HAS SLID INTO NE KS OVERNIGHT. WHERE SKIES HAVE CLEARED...TEMPS HAVE FALLEN INTO THE LOWER 50S. LOW CLOUDS ALREADY BEGINNING TO RETURN IN SOUTHWESTERLY FLOW ALOFT AND WAA REGIME DEVELOPING OVER THE STATE ATTM. WARM FRONT BECOMES QUITE DIFFICULT TO DEFINE AS IT RETREATS ACROSS THE STATE TODAY. IMPULSE CURRENTLY OVER THE TX PANHANDLE WILL CONTINUE TO LIFT NE AND INSTIGATE SHOWERS AND THUNDERSTORMS AS IT DOES SO. HAVE INCREASED MORNING POPS ACROSS THE SW...PROGRESSING HIGHER POPS ACROSS THE CWA THROUGH THE DAY. GOOD INSTABILITY RUNNING OVER 1000 J/KG BY MID DAY WITH LITTLE TO NO CIN EASILY OVERCOME BY SHORTWAVE. SHEAR IS NOT VERY STRONG BUT GOOD INSTABILITY COULD MAKE SMALL HAIL POSSIBLE THIS AFTERNOON. FOR TONIGHT...NAM IS MORE AMPLIFIED BOTH WITH WAVELENGTH OF THE NEXT SHORTWAVE AS WELL AS WITH THE AVAILABLE MOISTURE FOR THE SYSTEM. COULD BE SOME FEEDBACK ISSUES...BUT WITH PW ANALYSIS SHOWING 150 PERCENT OF NORMAL CURRENTLY IN OKLAHOMA BELIEVE GOOD MOISTURE WILL BE AVAILABLE. HAVE GONE WITH HPC GUIDANCE AND COULD GET AN INCH OF RAIN OR SO IN FAR EASTERN COUNTIES. CURRENT FFG IS 1.4 INCHES OR MORE...AND LACK HIGH CONFIDENCE FOR NECESSITY OF A WATCH. NOTED THAT LOCALLY HEAVY RAINFALL IS POSSIBLE AND FAR EASTERN COUNTIES WILL NEED TO BE MONITORED FOR TRAINING OF STORMS AND FLOODING POTENTIAL. BRUNT OF PRECIP PROGGED TO FALL IN THE 0Z-9Z TIMEFRAME AS WAVE TRAVERSES EASTERN KS THROUGH THAT TIME. THE BREAK BETWEEN SYSTEMS IS BRIEF ON THURSDAY WITH MODELS AGAIN GENERATING QPF ACROSS THE AREA THROUGH THE DAY. THINK WE WILL SEE A REPRIEVE IN SUBSIDENCE BEHIND THE FIRST SYSTEM IN THE MORNING...BUT MAY HAVE RECOVERED WITH ENOUGH INCREASED INSTABILITY AND SUNSHINE TO RETURN STORM THREAT BY AFTERNOON. DIDNT GET TOO FANCY WITH THE GRIDS AND LEFT A SLT CHANCE TO CHANCE IN ALL DAY. STRONG SOUTHERLY FLOW WILL BRING TEMPS INTO THE MID TO UPPER 70S. FRONT WITH MAIN TROF SURGES INTO THE STATE EARLY ON FRIDAY...BRINGING ANOTHER CHANCE FOR STORMS AND FALLING TEMPS THROUGH THE DAY ON CURRENT TRACK. BETTER SHEAR COULD BRING SLIGHT INCREASE IN RISK FOR STRONG STORMS AS THE FRONT COMES THROUGH. WITH EARLY PASSAGE LOOKS LIKE MOST CONVECTION WOULD BE ELEVATED WITH HAIL AND WIND MAIN CONCERN. SATURDAY STARTS OUT COOLER...UNDER HIGH PRESSURE BEHIND DEPARTING WAVE...WITH HIGHS SLOWLY WARMING THROUGH THE DAY TO NEAR NORMAL AROUND 70. MADE NO CHANGES BEYOND SATURDAY. && .AVIATION... MOISTURE RETURN UNDERWAY EARLY THIS MORNING WITH BORDERLINE MVFR STRATUS MOVE NORTH INTO EAST CENTRAL KANSAS. THIS MAY AFFECT THE TERMINALS EARLY THIS MORNING...AND CONTINUED MOISTURE FLUX WILL KEEP SOME CONCERN FOR SIMILAR RESTRICTIONS FOR AT LEAST THE MORNING HOURS. CONVECTIVE CHANCES ALSO INCREASE...WITH AT LEAST SCATTERED PRECIP POSSIBLE BY EARLY AFTERNOON. BETTER CHANCES ARE LIKELY TO OCCUR OVERNIGHT AS UPPER WAVE ENCOUNTERS DEEPENING MOISTURE...BUT HARD TO PICK ANY PARTICULAR TIME FOR LOWER THAN MVFR CONDITIONS AT THIS TIME. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && 67/65
Hazardous weather outlook, Apr 23, 10:08 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1008 AM CDT WED APR 23 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-241100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1008 AM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE FROM SOUTHWEST TO NORTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINFALL. THE BEST CHANCES FOR SEVERE WEATHER WILL BE WEST OF HIGHWAY 99 LATE THIS MORNING AND THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY...WITH ANOTHER ROUND POSSIBLE EARLY FRIDAY AS A COLD FRONT SURGES SOUTHEAST ACROSS THE AREA. THERE IS STILL SOME UNCERTAINTY ABOUT THE COVERAGE AND STRENGTH OF THUNDERSTORMS. STAY TUNED FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED LATE THIS MORNING AND THIS AFTERNOON WEST OF HIGHWAY 99. STARK
In the hours before
Special weather statement, Apr 23, 9:18 AM CDT, 5 hours 32 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 918 AM CDT WED APR 23 2008 KSZ054-231445- LYON- 918 AM CDT WED APR 23 2008 THROUGH 945 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE OLPE AND AMERICUS. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117 AND 129 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 10:23 AM CDT, 4 hours 27 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1023 AM CDT WED APR 23 2008 KSZ037-231615- MORRIS- 1023 AM CDT WED APR 23 2008 THROUGH 1115 AM CDT...A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BURDICK AND WILSEY. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 10:48 AM CDT, 4 hours 2 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1048 AM CDT WED APR 23 2008 KSZ054-231615- LYON- 1048 AM CDT WED APR 23 2008 THROUGH 1115 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 14 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ALLEN AND ADMIRE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 131 AND 144 COULD ALSO BE AFFECTED. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Special weather statement, Apr 23, 11:14 AM CDT, 3 hours 36 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1114 AM CDT WED APR 23 2008 KSZ037-231715- MORRIS- 1114 AM CDT WED APR 23 2008 THROUGH 1215 PM CDT...A CLUSTER OF THUNDERSTORMS WILL MOVE NORTHEAST AT 15 MPH ACROSS THE SOUTHERN PORTIONS OF MORRIS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BURDICK...WILSEY...DUNLAP AND COUNCIL GROVE. LOCALLY VERY HEAVY RAINFALL MAY FALL ACROSS SOUTHERN MORRIS COUNTY WHICH MAY PRODUCE LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Apr 23, 2:07 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
207 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL 4 SW NEOSHO RAPIDS 38.33N 96.04W
04/23/2008 E0.88 INCH LYON KS TRAINED SPOTTER
HAIL UP TO NICKEL SIZE.
&&
JLSpecial weather statement, Apr 23, 2:44 PM CDT, 6 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 244 PM CDT WED APR 23 2008 KSZ055-232000- OSAGE- 244 PM CDT WED APR 23 2008 THROUGH 300 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH AT 20 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. THE PUBLIC REPORTED THIS CLUSTER OF STORMS WAS PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BURLINGAME...SCRANTON...OVERBROOK AND CARBONDALE. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 157 AND 164 COULD ALSO BE AFFECTED. HARDING
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 12:08 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 67 min |
| Apr 23, 12:11 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| Apr 23, 1:41 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 34 min |
| Apr 23, 2:52 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 38 min |
| Apr 23, 3:37 PM CDT | Flash Flood Watch | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 6 more | 10 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.